Mom swears off Tamiflu after son almost dies - KAIT Jonesboro, AR - Region 8 News, weather, sports

Mom swears off Tamiflu after son almost dies

JONESBORO, AR (KAIT) - Tamiflu is the go-to prescription during flu season.

The prescription medication is one of three FDA-approved antiviral drugs the Centers for Disease Control and Prevention recommends to fight the flu.

The World Health Organization even classifies Tamiflu as an "essential" medicine for adults and children. According to the WHO website, essential medicines are the "minimum needs for a basic health-care system, listing the most efficacious, safe and cost-effective medicines for priority conditions."

However, for about 12 days in March, this medicine thought to be a cure almost took a Region 8 boy's life.

"I was scared," said 15-year-old Wesley Kundert. "I was worried I wouldn't get to see my friends any more or go home."

Wesley has not been sick in nearly a decade.

"We always say you can't keep Superman down," said Kelly Kundert, his mom.

But even Superman has a weakness: kryptonite. Several months ago, this Superman found his.

"We figured out very quickly that his kryptonite is Tamiflu," Kelly said.

Toward the end of this year's flu season in March, Wesley exhibited symptoms so his doctor prescribed him Tamiflu.

"It's really crazy because I've taken it before and nothing has ever happened," said Wesley.

But this time, he threw up a dose and his symptoms worsened. Three days later his parents took him to the emergency room.

"My side was hurting really bad," Wesley said. "I remember going into a room and laying down and I can't remember the rest."

His mom is thankful for that but she remembers everything.

"He could barely raise his head up and that's just not Wesley," Kelly said. "He's always going 90 to nothing."

Wesley stayed in the ER that night then flew to Arkansas Children's Hospital in Little Rock.

"Three and a half hours later, he was having severe hallucinations, he was talking to people who weren't there," Kelly said. "His eyes were bulging out like a deer in the headlights. He knew all of us but he wasn't Wesley. "

Doctors told them that is how a bad reaction to Tamiflu starts, a combination of confusion, hallucinations, delirium and paranoia.

"They kept saying it should be resolving," Kelly said. "We're pretty sure it's the Tamiflu."

After putting Wesley on IVs to try to clear the medicine out of his system and running multiple tests, doctors confirmed he had an acute adverse reaction to Tamiflu.

"It just went from bad to incredibly worse," Kelly said. "His color was poor. He just looked really, really bad."

While on a ventilator, Wesley's blood pressure bottomed and his liver and kidneys started to fail.

"They let us know he was in bad condition, kind of prepare ourselves," Kelly said. "We were both just numb because he has been healthy for so long. Medicine that they give out regularly during the flu season has now caused this in my son. We were just blown away by it."

Doctors were just as stumped.

"It's very rare to have a significant reaction of this nature," said Dr. Shane Speights with St. Bernards Medical Center.

According to the FDA, the chance of having a reaction to Tamiflu like Wesley is less than one percent. While Roche, Tamiflu's company, warns of common side effects, less mentioned are convulsions, delirium, and hallucinations, primarily among children and adolescents, with fatal outcomes in some cases.

"There have been reports from that and that's not really on the packaging," Dr. Speights said. "However, the company has sent out letters to caregivers and physicians to be aware that that's a possibility."

"I was never made aware that it had the potential to cause this kind of reaction," Kelly said. “I've taken Tamiflu, Wesley's taken it, our whole family has taken it."

Dr. Speights said parents usually do not think twice about a medication their children have taken before but they should.

"It really depends how your body reacts to the medication at any given time," Speights said. "Just because you've had a medication once and not had an allergy to it, doesn't mean you can't have one in the future."

Dr. Speights said the best thing parents can do then is weigh the risk of Tamiflu versus the benefit.

That was easy for Wesley's family.

"It's not worth the risk," Kelly said. "It's just not. I wouldn't recommend anyone taking it again. I don't want any other parent having to go through what we went through, what he went through."

"In terms of the general public, this should not keep people from taking the medicine that's needed, especially something that could prevent a significant infection like influenza," said Dr. Speights. "In terms of that patient, certainly he shouldn't take that medicine again, and I would be cautious of individuals in that family as well. If there was a predisposition because of genetics or DNA, then you'd have to worry if someone in the family would also have that chance of having the reaction."

Wesley continued to fight for a couple days in the hospital and eventually could breathe on his own.

"He started doing better when they finally got the Tamiflu out of his system," Kelly said. "He was coming back to himself."

Doctors discharged Wesley after a 12-day battle but his fight was not over. He was readmitted a week later for four days to kick pneumonia.

"Even when we left, his real function studies were horrible," Kelly said. "He lost 13 pounds while he was down there and he didn't have 13 pounds to lose.”

Back at home, Wesley had to eat a strict diet and regain his strength.

He went to Children's last week for a check-up, and two months after that first Tamiflu dose, Wesley is back to 100 percent.

"You can't keep Superman down," Kelly said.

During this investigation, Region 8 News could not find any cases similar to Wesley's reaction to Tamiflu. However, a Cochrane Library study found an increase in cases of vomiting, nausea and psychiatric events, contrasting what the FDA and Roche reported. 

The study published in 2014 states about for every 100 people treated with Tamiflu, three or four people would suffer nausea or vomiting who would not have otherwise. It also found one in 100 people could suffer an adverse psychiatric reaction.   

We are out of flu season now, but Dr. Speights and Wesley's family encourage people to educate themselves on Tamiflu before it starts up again.

Copyright 2015 KAIT. All rights reserved.

Powered by Frankly